Iowa, 2018

Hail and Damaging Winds in Iowa, September 18, 2018

September 18, 2018 · NWS DMX · 9 events in 7 counties and zones

A pair of areas of convection colluded to bring about heavy rainfall and sporadic severe storms into Iowa during the morning hours. Low level jet induced storms formed over southern South Dakota and worked their way eastward and eventually southeastward into Iowa, while convection over southern Minnesota was initiated along a southward moving boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A pair of areas of convection colluded to bring about heavy rainfall and sporadic severe storms into Iowa during the morning hours. Low level jet induced storms formed over southern South Dakota and worked their way eastward and eventually southeastward into Iowa, while convection over southern Minnesota was initiated along a southward moving boundary. The two predominantly came together over northern Iowa before eventually moving straight southward through the state. Initially, the main results were sub-severe storms providing heavy rainfall, before organizing and tapping into enough instability to produce damaging winds and severe hail.

The environment within Iowa was fairly conducive to severe storm possibility, with elevated MUCAPE values around and in excess of 2000 J/kg, effective bulk shear of 30-40+ kts, and hail CAPE values around 600+ J/kg. Fortunately, given that storms had grown upscale overnight, there was little to no isolated convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 5:33 AM CST, 27 minutes earlier.

Area forecast discussion, Sep 18, 5:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 AM CDT Tue Sep 18 2018

.SHORT TERM.../Today through Tonight/
Issued at 344 AM CDT Tue Sep 18 2018

A more active pattern will emerge today into tonight as the
westerlies drop a bit farther south through the Midwest today.
Surface front currently resides near the IA/MN border early this
morning with the warm sector in place across Iowa. Elevated
convection has developed across central Minnesota near the 850mb
boundary with additional convection rolling from central into
eastern South Dakota this morning. The CAM models have been overly
aggressive with bringing precipitation into the state overnight.
The NAM and Euro have been a bit better in keeping pcpn north of
the state for much of the night but eventually sagging pcpn south
into Iowa after daybreak. This seems more logical given recent
radar trends as convection from South Dakota will likely arrive in
northern Iowa after 12Z along with additional convection in the
warm advection zone in MN dropping south as well. Models drop this
convection southeast through northern and eventually eastern Iowa
by early afternoon. Confidence in the evolution of convection
beyond this time is tenuous at best.

All models increase the low level moisture transport this evening
into the overnight into far northern IA and southern MN.
Convection is likely to break out late afternoon/evening in SE
South Dakota and eventually move east southeast in the mean flow
across northern Iowa tonight. Given the high precipitable water,
relatively deep warm cloud layer and generally not overpowering
updrafts, warm cloud processes appear likely in rain formation
with efficient production. Heavy rainfall appears likely across
the north tonight with training possible along and north of the
surface front which will be stretched across the state. WPC has
this area highlighted as well for the potential of excessive
rainfall later tonight and a watch for flash flooding may be
needed for this time. Any severe threat would likely be during the
evening and primarily from large hail and possibly a strong wind
gust.

.LONG TERM.../Wednesday through Monday/
Issued at 344 AM CDT Tue Sep 18 2018

The main synoptic boundary will be lifting northward early on
Wednesday primarily into Minnesota with much of Iowa in the warm
sector. This should take the main focus for storm development to
the north of the state, although lingering convection on Wednesday
morning is likely in the north. Another unseasonably warm day is
expected along with dewpoints near 70 which may cause issues for
outdoor sports and activities and will highlight this potential in
various products. The bulk of thunderstorms on Wednesday night
will be north of the state into Minnesota where the boundary will
reside and the low level moisture transport will be focused
although any deviation of the frontal position to the south would
put northern Iowa in a worse position.

Surface wave will move quickly north on Thursday through Minnesota
and Wisconsin with cold front trailing through Iowa. Airmass will
remain warm and humid ahead of the front producing one more day of
well above normal temperatures across the southeast half of the
forecast area. Winds should be strong from the southwest ahead of
the boundary with around 40 kts at the top of the mixed layer so
near advisory winds may occur ahead of the front. Convection is
expected to develop ahead of the boundary by early to mid
afternoon as the capping eventually weakens. Decent instability of
1500-2500 J/KG with a strong unidirectional wind profile should
produce some strong linear convection with the threat of large
hail and damaging winds. This convection will slide east by
Thursday night with much cooler air arriving as a Canadian high
slides into the Midwest. This will provide relatively quiet
conditions through the weekend with warming temperatures again by
Sunday. Convection appears likely again by later Monday into
Tuesday of next week as the next boundary arrives.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 632 AM CDT Tue Sep 18 2018

Will see increasing coverage of showers and thunderstorms in
northern and eastern Iowa this morning with some precipitation
lingering into the afternoon. This will produce some ceilings and
MVFR to IFR conditions in and around thunderstorms, however much
of the area will remain VFR through the day. Additional
thunderstorms are expected across Iowa tonight, especially the
northern half with restrictions to visibility and ceilings
expected, especially after 06Z. Surface winds will be quite
variable with a front nearby as well as thunderstorms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...Cogil
Hazardous weather outlook, Sep 18, 3:05 AM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
405 AM CDT Tue Sep 18 2018

IAZ004>007-015>017-023>028-033>039-190915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
405 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast today and tonight, with the potential
for a few strong to severe storms and locally heavy rainfall and
associated water issues. The main severe weather risk will be for
large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms are expected to continue Wednesday and
Thursday. The risk Wednesday will be best over far northern Iowa,
then more widespread Thursday. There will be the potential for
strong and severe storms Thursday, including the potential for
damaging winds, large hail, and periods of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Any reports are welcome, though spotter activation is not
anticipated at this time.

IAZ044>050-057>062-070>075-081>086-092>097-190915-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
405 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms may move through portions of central and
eastern Iowa through the afternoon and evening, with a marginal risk
for strong to severe storms. The main risk will be for hail and
periods of locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances will remain across northern Iowa Wednesday, then
spread across the state Thursday. There will be the potential for
strong and severe storms Thursday, including the potential for
damaging winds, large hail, and periods of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Any reports are welcome, though spotter activation is not
anticipated at this time.

CURTIS

The radar

The Des Moines radar (KDMX), 152 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 heavy rain, 2 hail. Local standard time, as filed.

Heavy Rain, Hancock

When
September 18, 6:00 AM CST to 11:45 AM CST
Where
Hancock County, 0.5 mi E of Garner
Reported by
Public
Coordinates
43.100, -93.610

Public reported heavy rainfall of 3.25 inches ending this morning.

Heavy Rain, Hancock

When
September 18, 6:30 AM CST to 9:30 AM CST
Where
Hancock County, 2.14 mi ENE of Klemme
Reported by
Public
Coordinates
43.030, -93.560

Public measured heavy rainfall of 3.19 inches via their home weather station.

Heavy Rain, Cerro Gordo

When
September 18, 7:09 AM CST to 9:09 AM CST
Where
Cerro Gordo County, 4.86 mi S of Ventura
Reported by
Trained Spotter
Coordinates
43.060, -93.490

Trained spotter reported heavy rainfall of 4 inches over the last 2 hours.

Hail, Polk

When
September 18, 9:44 AM CST
Where
Polk County, 4.64 mi NE of Bondurant
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.750, -93.410

Public reported brief penny sized hail.

Hail, Jasper

When
September 18, 9:55 AM CST
Where
Jasper County, 0.52 mi E of Kellogg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.720, -92.910

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Polk

When
September 18, 10:20 AM CST
Where
Polk County, 2.07 mi N of Ft Des Moines
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.560, -93.630

Public reported a tree down at Lincoln High School. This is a delayed report, time estimated from radar.

Thunderstorm Wind, Wapello

When
September 18, 12:00 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
41.020, -92.420

Public reported a tree down on a camper, with the roof buckled. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Cass

When
September 18, 1:50 PM CST
Where
Cass County, 4.03 mi NNE of Anita
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.500, -94.730

Iowa DOT RWIS station along I-80 west of Adair recorded wind gusts of 60 mph.

Thunderstorm Wind, Adair

When
September 18, 2:00 PM CST
Where
Adair County, 2.59 mi SE of Adair
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.470, -94.620

Iowa DOT estimated winds at or above 60 mph along with hail a bit larger than peas.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780390, 780383, 780382, 780384, 780385, 780386, 780387, 780388, 780389.